Safety Alerts & Recalls
What does this mean?
The best way to prevent this type of error is to know your medicine's brand and generic names. The generic name will always be the same, even if the medicine has different brand names. You may receive prescriptions from several different doctors, but always try to fill your prescriptions at the same pharmacy. Talking to your pharmacist before you leave the pharmacy can also help prevent mistakes, including taking two of the same medicines like this man did.
Blood Thinner Warfarin (Coumadin) Has New Brand Competition
Jantoven and Coumadin are both warfarin, a medicine used to help prevent clots that could cause a stroke. One hospitalized man had been taking Coumadin (warfarin) at home for many years due to an irregular heartbeat which often leads to small clots. While in the hospital, the man continued taking warfarin, but the dose was increased. Upon discharge, he was supposed to continue taking warfarin at the new, higher dose. His doctor gave him a new prescription for warfarin at the higher dose. He had this prescription filled at a different pharmacy than he normally used. The new pharmacy gave him a different brand of warfarin, Jantoven. The man knew Coumadin was warfarin, but he did not know Jantoven was also warfarin. The label on the prescription bottle only said Jantoven. Thinking Jantoven and warfarin were two different medicines, he took them both. He had to be readmitted to the hospital several weeks later when his blood tests showed he was in serious danger of bleeding.
This safety alert was originally published on the Institute for Safe Medication Practices (ISMP) ConsumerMedSafety website. For more information please visit: more information here